Warning, melatonin overdoses in kids are increasing and what parents should know. With all the stresses of the pandemic in the last few years, adults have turned to melatonin to help them relax and fall asleep at night. If you or your child are using melatonin as a sleep aid, continue reading for more information about the risks involved with melatonin in children.
Melatonin Is Not Regulated
What does that mean exactly? It means that the FDA considers it a supplement, not a drug, and they don’t regulate its contents. There is no oversight concerning its purity or dosage suggestions.
Melatonin is a hormone that helps the body control our sleep schedule, and it is sold over the counter (OTC).
Drastic Rise In Poisoning In Children
In 2021, the US Poison Control Center recorded over 52,000 calls concerning alarming numbers of children consuming too much melatonin. Between Jan. 1, 2012 to Dec. 31, 2021, poisonings increased from about 8,340 in 2012 to nearly 53,000 in 2021. The biggest increase (38%) was seen from 2019 to 2020, during the height of the pandemic.
Over the study time, more kids needed hospitalization for overdose consequences, especially children five years old and younger. Several needed a respirator and two children died.
What Happens if My Child Eats Too Many Melatonin Gummies?
If your child has eaten too many melatonin gummies, they may experience symptoms such as drowsiness, dizziness, headaches, nausea, and agitation. In rare cases, excessive melatonin consumption can lead to more severe symptoms like seizures, low blood pressure, and changes in heart rate.
It is essential to seek medical attention immediately if your child has consumed an excessive amount of melatonin gummies. The doctor may recommend treatments to manage the symptoms and monitor your child’s vital signs.
To avoid such situations in the future, always keep medications and supplements out of reach of children, and follow the recommended dosage instructions. Additionally, it’s a good idea to consult with a doctor before giving melatonin supplements to children, as the appropriate dose may vary based on their age, weight, and medical history.
Symptoms Of Melatonin Poisoning In Children
- Drowsiness and fatigue: This is one of the most common symptoms of melatonin poisoning. Children may feel excessively sleepy and have difficulty staying awake.
- Headaches: Melatonin poisoning can cause headaches in children, which can be severe in some cases.
- Nausea and vomiting: Children may experience nausea and vomiting, which can be accompanied by stomach pain and diarrhea.
- Dizziness and confusion: Melatonin poisoning can cause dizziness, confusion, and disorientation in children, making it difficult for them to concentrate.
- Changes in mood: Melatonin poisoning can cause changes in mood, such as irritability, anxiety, and agitation.
- Changes in heart rate and blood pressure: In rare cases, melatonin poisoning can lead to changes in heart rate and blood pressure, which can be life-threatening.
If Your Child Ingests Melatonin, It Is A Medical Emergency
It is believed that this wave of overdoses is due to children getting access to the supplement without parental knowledge. Along with all other medication, melatonin should be kept in a safe place away from children. Do not leave it sitting on your bedside table or out where children can help themselves. This includes teens.
If you notice the above symptoms and think your child may have taken melatonin, you should immediately take your child to an emergency room or call the Poison Control Center at (800) 222-1222.
The gummy variety is especially enticing. Don’t allow little hands to get a hold of a bottle of melatonin.